Hyponatraemia and death after "ecstasy" ingestion

Med J Aust. 1997 Feb 3;166(3):136-7.

Abstract

A 15-year-old girl collapsed with respiratory arrest after taking "ecstasy" at a "dance party". She presented to hospital with hyponatraemia and cerebral oedema and later died. We postulate that ingestion of large amounts of water contributed to the hyponatraemia. Advice to those using ecstasy at dance parties should be modified to suggest moderate fluid intake only and to emphasise the need to seek prompt medical attention for non-resolving symptoms.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Brain Death / diagnosis
  • Brain Edema / chemically induced
  • Brain Edema / diagnosis
  • Drug Overdose
  • Fatal Outcome
  • Female
  • Glasgow Coma Scale
  • Hallucinogens / poisoning*
  • Humans
  • Hyponatremia / chemically induced*
  • N-Methyl-3,4-methylenedioxyamphetamine / poisoning*
  • Pulmonary Edema / chemically induced
  • Pulmonary Edema / diagnostic imaging
  • Tomography, X-Ray Computed

Substances

  • Hallucinogens
  • N-Methyl-3,4-methylenedioxyamphetamine